News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Nephrology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Nephrology Answers List

Forum Name: Nephrology Symptoms

Question: Elevated Creatine levels


 lyndabee1007 - Tue Sep 07, 2004 8:59 am

Hi - My mother is a 74 year old women with a history of Breast Cancer, hypertension, and has a family history of diabetes- though she has not had any symptoms of this yet.

She's been feeling puny for about a month now, with flu-like symptoms (diarrhea, nausea - some vomiting). The doctor ran some blood tests and said that her creatine level was at a 5.

I'm just wondering what some of the causes of this might be. As always, we're always scared of cancer, but if I can tell her some other obvious causes - it may get her mind off the scary ones - and give her some other options to look - and hope for.

This is an excellent site - and I've already found a great deal of information on this.

I appreciate your reply.

Thanks.
 Dr. Yasser Mokhtar - Tue Sep 07, 2004 11:04 am

User avatar Dear Lynda,

The increased creatinine in your mother's case could be secondary to dehydration because of the diarrhea and the vomiting she has been having and she might need iv fluids as hydration.

The hypertension can be the cause for this renal failure.

Cancer per se does not cause renal failure unless it causes obstruction of the urinary passages with urine backup into the kidneys and that's why an ultrasound has to be done and a ct scan of the abdomen sometimes has to done as well.

Another important cause that should not be overlooked is new medications that your mom started to take or any medication in general that can cause kidney problems and the most notorious ones in general and in elderly population in particular are the pain killers such as ibuprofen, advil, aleve and the like. They are used more by the elderly population because of arthritis issues.

All nephrotoxins (harmful substances to the kidneys should be avoided). If she is taking medications that are cleared by the kidneys, the doses of these medications have to be reduced and adjusted and she has to have an ultrasound of the kidneys as mentioned above.

It is up to her primary care physician to decide whether or not her case needs to be supervised by a nephrologist or not.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 lyndabee1007 - Tue Sep 07, 2004 12:14 pm

Dr. Mokhtar - thank you so much for responding. My mother actually had an ultrasound on her kidneys this morning. I think your comments about the medications may well be the culprit. It sounds like her primary care physician is following the best course of action, and has already replaced one of her meds. (don't have the details on this).

Your information has been a big help. thanks again!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here